Alert archive / California / Winter Storm Warnings in 2021
Winter Storm Warning 5, NWS Hanford, CA
NWS Hanford, CA issued this winter storm warning at Oct 23, 2021, 11:13 AM PDT for 6 counties in California. It took effect at Oct 24, 2021, 5:00 PM PDT. It was in force for 29 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 2021, 11:13 AM PDT (18:13 UTC)
- In effect from
- Oct 24, 2021, 5:00 PM PDT
- Expired
- Oct 25, 2021, 9:36 PM PDT
- In force
- 29 hr
- Issued by
- NWS Hanford, CA
Counties Fresno County, CA, Kern County, CA, Madera County, CA, Mariposa County, CA, Tulare County, CA, Tuolumne County, CA
The radar
The San Joaquin Valley radar (KHNX), 62 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 8:00 PM PDT | HEAVY SNOW 12 | 7 Ese Grant Grove, CA | BIG MEADOWS SNOTEL (7599 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 12 | Tuolumne Meadows, CA | TUOLUMNE MEADOWS SNOTEL 8600 FT. |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 13 | 18 Ese Cedar Grove, CA | UPPER TYNDALL CREEK SNOTEL (11443 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 13 | 22 E Lodgepole, CA | CRABTREE MEADOW SNOTEL (10700 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 13 | 6 Wsw Tuolumne Meadows, CA | TENAYA LAKE SNOTEL (8160 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 13 | 8 Sse Yosemite Valley, CA | OSTRANDER LAKE SNOTEL (8264 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 14 | 12 Ene Lake Wishon, CA | BLACKCAP BASIN SNOTEL (10300 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 19 | 14 E Cedar Grove, CA | CHARLOTTE LAKE SNOTEL (11961 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 20 | 22 Nne Cedar Grove, CA | BISHOP PASS SNOTEL (11972 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 20.2 | 7 Wnw Florence Lake, CA | KAISER POINT SNOTEL (9131 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 25 | 11 Nne Cedar Grove, CA | STATE LAKES SNOTEL (10419 FT). |
| Oct 25, 8:00 PM PDT | HEAVY SNOW 26.7 | 7 Sse Florence Lake, CA | UPPER BURNT CORRAL SNOTEL (9775 FT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555 WWUS46 KHNX 231813 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 1113 AM PDT Sat Oct 23 2021 CAZ323-326>331-240200- /O.UPG.KHNX.WS.A.0007.211024T1800Z-211026T0600Z/ /O.NEW.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 1113 AM PDT Sat Oct 23 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO 11 PM PDT MONDAY ABOVE 8000 FEET... * WHAT...Heavy snow expected above 8000 feet. Total snow accumulations of up to 48 inches. Winds gusting as high as 60 mph. * WHERE...Portions of central California. * WHEN...From 5 PM Sunday to 11 PM PDT Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
7 follow-up statements
062 WWUS46 KHNX 240144 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 644 PM PDT Sat Oct 23 2021 CAZ323-326>331-240945- /O.CON.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 644 PM PDT Sat Oct 23 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM SUNDAY TO 11 PM PDT MONDAY ABOVE 8000 FEET... * WHAT...Heavy snow expected above 8000 feet. Total snow accumulations of up to 48 inches. Winds gusting as high as 60 mph. * WHERE...Portions of central California. * WHEN...From 5 PM Sunday to 11 PM PDT Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. Campers and hikers should be especially prepared for winter like conditions. Weight of snow can cause tree limbs to break and fall, so use caution when picking a campsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Andersen
948 WWUS46 KHNX 240938 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 238 AM PDT Sun Oct 24 2021 CAZ323-326>331-241745- /O.CON.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 238 AM PDT Sun Oct 24 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT MONDAY ABOVE 8000 FEET... * WHAT...Heavy snow expected above 8000 feet. Total snow accumulations of up to 48 inches. Winds gusting as high as 60 mph. * WHERE...Portions of central California. * WHEN...From 5 PM Sunday to 11 PM PDT Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. Campers and hikers should be especially prepared for winter like conditions. Weight of snow can cause tree limbs to break and fall, so use caution when picking a campsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
961 WWUS46 KHNX 241720 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 1020 AM PDT Sun Oct 24 2021 CAZ323-326>331-250130- /O.CON.KHNX.WS.W.0005.211025T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 1020 AM PDT Sun Oct 24 2021 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT MONDAY ABOVE 8000 FEET... * WHAT...Heavy snow expected above 8000 feet. Total snow accumulations of up to 48 inches. Winds gusting as high as 60 mph. * WHERE...Portions of the Sierra Nevada from Yosemite National Park to Sequoia National Forest. * WHEN...From 5 PM late this afternoon to 11 PM PDT Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. Campers and hikers should be especially prepared for winter like conditions. Weight of snow can cause tree limbs to break and fall, so use caution when picking a campsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ BSO
552 WWUS46 KHNX 250125 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 625 PM PDT Sun Oct 24 2021 CAZ323-326>331-250930- /O.CON.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 625 PM PDT Sun Oct 24 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY ABOVE 8000 FEET... * WHAT...Heavy snow above 8000 feet. Additional snow accumulations up to 48 inches. Winds gusting as high as 65 mph. * WHERE...Portions of the Sierra Nevada from Yosemite National Park to Sequoia National Forest. * WHEN...Until 11 PM PDT Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. Campers and hikers should be especially prepared for winter like conditions. Weight of snow can cause tree limbs to break and fall, so use caution when picking a campsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Andersen
023 WWUS46 KHNX 250915 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 215 AM PDT Mon Oct 25 2021 CAZ323-326>331-251800- /O.CON.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 215 AM PDT Mon Oct 25 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING ABOVE 8000 FEET... * WHAT...Heavy snow above 8000 feet. Additional snow accumulation up to 48 inches. Winds gusting as high as 65 mph. * WHERE...Portions of the Sierra Nevada from Yosemite National Park to Sequoia National Forest. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. Campers and hikers should be especially prepared for winter like conditions. Weight of snow can cause tree limbs to break and fall, so use caution when picking a campsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Molina
326 WWUS46 KHNX 251749 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 1049 AM PDT Mon Oct 25 2021 CAZ323-326>331-260600- /O.CON.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 1049 AM PDT Mon Oct 25 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING ABOVE 8000 FEET... * WHAT...Heavy snow above 8000 feet. Additional snow accumulations of 3 to 7 inches in Yosemite National Park to around 7 to 12 inches south of Yosemite. Total snow accumulation up to 48 inches. Winds gusting as high as 65 mph. * WHERE...Portions of the Sierra Nevada from Yosemite National Park to Sequoia National Forest. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. Campers and hikers should be especially prepared for winter like conditions. Weight of snow can cause tree limbs to break and fall, so use caution when picking a campsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ BSO
264 WWUS46 KHNX 260436 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 936 PM PDT Mon Oct 25 2021 CAZ323-326>331-260545- /O.CAN.KHNX.WS.W.0005.000000T0000Z-211026T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- 936 PM PDT Mon Oct 25 2021 ...WINTER STORM WARNING IS CANCELLED... The majority of the precipitation has ended and winds have trended downward so will cancel the Winter Storm Warning early. A few light showers and breezy conditions may occur over the next hour or so, but no major impacts are expected. $$ Andersen
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this winter storm warning went out at Oct 23, 3:33 AM PDT, 7 hours 40 minutes earlier.
Area forecast discussion, Oct 23, 3:33 AM PDT, 7 hours 40 minutes before
Area Forecast Discussion National Weather Service Hanford CA 333 AM PDT Sat Oct 23 2021 .SYNOPSIS... Light showers continue to spread across the district mainly north of Fresno County. Skies will remain cloudy today with a few showers around. A strong storm system will bring breezy conditions to the wind-prone areas of the district Sunday night and Monday morning ahead of a cold front. The cold front will bring moderate to isolated heavy precipitation over the district starting Sunday night, lasting through Monday afternoon. Residual upsloping showers Tuesday in the Sierra Nevada are possible before a drier pattern emerges Wednesday and afterwards. && .DISCUSSION... Cold front is just making its way southeast through the region. Residual showers...mainly north of Fresno county attm are associated with a vort max moving across NORCAL. Showers will become confined to the southend of the SJV and along the Sierra foothills as upslope moisture will continue as a strong onshore flow continues today with below normal temperatures. Snow levels are around 8500 feet with only light amounts of snow possible today. We will see more clearing overnight tonight and early sunday in advance of the final and very robust cold front that is currently forecast to move across the region Sunday night and Monday. The latest ensemble guidance is a bit wetter with the system than the previous forecast package. We will see heavy rain below 8000 feet, gusty winds along the west side of the SJV and heavy snow above 8000 feet. We are still working out the specifics, but will see very heavy precip just ahead and along the front as it sweeps through. The ensemble guidance is still focusing on the timing and intensity of the band of precipitation associated with the front. But is looking like early Monday morning we will be taking on the brunt of the storm across the Fresno metro area. We are concerned that we may see mud and debris flows associated with wildfires across the Sierra. We are also concerned about street flooding in the SJV in poor drainage areas. Many cities have taken extra precautions to clear storm drains to help prevent street closures due to heavy rain that is expected with the storm. However, the roads between SJV fields have historically flooded due to poor drainage. As far as snow goes...it will be measured in feet. 2 to 3 feet is expected above 8000 feet and some isolated areas could see up to 4 feet with this event. We could see some breezy conditions along the west side of the SJV with some isolated gusts up to 35 along the Interstate 5 corridor. Once the system moves through the region on Tuesday evening, high pressure ridge will build north from the southern EPAC and gradually warm us up...but still will remain below normal with dry conditions. && .AVIATION...Increasing areas of MVFR in low clouds and precipitation with local mountain obscuring IFR over the Sierra Nevada north of Kings Canyon, extending south over the Tehachapi mountains through 20z Saturday. Otherwise, VFR conditions will prevail across the central CA interior for the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Sunday morning through Monday evening for CAZ318-320-322-325>327-329>331. Winter Storm Watch from Sunday morning through Monday evening for CAZ323-326>331. && public...JDB aviation....MV weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:04 PM PDT | Wind Advisory | HNX | Fresno, Kern, Kings, Merced | 58 hr |
Nearby
Winter Storm Warnings in California, 2021Every winter storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.